Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 150, NWS Springfield, MO

June 8, 1998Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 8, 1998, 10:56 PM CDT for Greene County, Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 8, 1998, 10:56 PM CDT (03:56 UTC)
Expired
Jun 8, 1998, 11:45 PM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Greene County, MO

The radar

The Springfield radar (KSGF), 6 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 11:00 PM CDTHail 0.75Ash Grove, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 525 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
525 m²/s²
0-3 km storm-relative helicity
624 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WUUS1 KSGF 090357 RRA
SVRSGF
MOC077-090445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1056 PM CDT MON JUN 8 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 1145 PM CDT

* AT 1055 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE
  SIZE OF PENNIES.  THIS STORM WAS LOCATED FROM WALNUT GROVE
  SOUTHWEST TO NEAR EVERTON AND WAS MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  SACVILLE TO ASH GROVE BY 1110 PM
  AREAS NORTH OF WILLARD BY 1120 PM

THOSE OUTSIDE SHOULD SEEK SHELTER IN A STRONG BUILDING...OR IF
NECESSARY...IN AN ENCLOSED AUTOMOBILE UNTIL THE STORM HAS PASSED.
NEVER TAKE SHELTER UNDER ISOLATED TREES OR NEAR TALL METAL OBJECTS.
ADDITIONAL SEVERE THUNDERSTORM ACTIVITY COULD ALSO DEVELOP OVER
THE CITY OF SPRINGFIELD

RUNNELS/DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:05 PM CDT, 8 hours 51 minutes earlier.

Area forecast discussion, Jun 8, 2:05 PM CDT, 8 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT MON JUN 8 1998

MAIN FCST FOCUS WILL BE WITH SVR WX AND FLASH FLOOD POTENTIAL TONIGHT.

SFC ANALYSIS SHOWS LOW PRESSURE ACROSS W KS WITH TRAILING DRY LINE
EXTENDING INTO TX PANHANDLE.  CU LINE DEVELOPING IN CLOUD FREE AREA
OUT THERE WHERE INSTABILITIES OF -10 OR GREATER LIS AND LITTLE CAP
EXIST.  TOR WATCH EXISTS ACROSS CNTRL KS ATTM AND BELIEVE TSRA WILL
BEGIN TO DEVELOP THERE SHORTLY.  CONVECTION IS ONGOING ACROSS CWA AND
HAS ADDED TO THE FLOODING PROBLEMS WHICH STARTED LAST WEEK IN CENTRAL
MISSOURI.  WILL NEED A FLASH FLOOD WATCH FOR CENTRAL MISSOURI
TONIGHT.

TSRA'S HAVE REALLY KEPT TEMPS DOWN AND TEMPS ALREADY AT FCST LOWS FOR
TONIGHT AND WILL NEED TO BE ADJUSTED DOWNWARD.  CONVECTION EXPECTED
TO FIRE ACROSS KS THIS AFTERNOON AND PUSH EAST THIS EVENING AND
TONIGHT ACROSS SE KS AND SOUTHERN MISSOURI AND WILL GO TSRA LIKELY IN
POPS TONIGHT.

MODELS IN AGREEMENT WITH MAIN FEATURES AND CONTINUE RIDGING FROM GULF
INTO TN/OH VLY.  THIS WILL KEEP SW FLOW PERSISTANT INTO THE PLAINS AN
MS VLY WITH SEVERAL SHRTWVS MOVING THROUGH ALONG WITH TROPICAL
MOISTURE PLUME.  WITH FRONTAL BOUNDARIES EXPECTED TO BE IN VICINITY
DURING THE PD...WILL KEEP MENTION OF POPS IN THE FCST.

RECOMMENDATIONS FOR TONIGHT (PRELIMINARY GUIDANCE FOR COORDINATION)
...FLASH FLOOD WATCH FOR CENTRAL MISSOURI TONIGHT...
SGF/UNO...CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY.  LOW 55 TO
60.  SOUTH WIND 10 TO 20 MPH.
JLN...CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY.  LOW AROUND 60.
SOUTH WIND 10 TO 15 MPH.
VIH/AIZ...SHOWERS AND THUNDERSTORMS LIKELY WITH ADDITIONAL HEAVY RAIN
POSSIBLE.  LOW 50 TO 55. t SOUTH WIND 10 TO 15 MPH.

CCF
SGF CE 057/079 064/083 065 05733
JLN CE 059/081 065/085 066 05733

LINDENBERG

In the hours before

Special weather statement, Jun 8, 10:54 PM CDT, 2 minutes before
KSZ097-101-MOZ077>080-088>091-093>095-101>104-090645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1054 PM CDT MON JUN 8 1998

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            SPRINGFIELD       BRANSON
NEOSHO            LAMAR             BOLIVAR           MARSHFIELD
OZARK

...SEVERE THUNDERSTORM WATCH UNTIL 4AM...

LOW PRESSURE OVER EASTERN KANSAS WAS PRODUCING A LINE OF STRONG TO
SEVERE THUNDERSTORMS OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.
AS A RESULT THE WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 4AM...TUESDAY MORNING...FOR A PORTION OF EXTREME
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

THE MAIN THREAT FROM THESE STORMS WILL BE BRIEF HEAVY RAIN AND
DAMAGING WINDS.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY
Special weather statement, Jun 8, 10:54 PM CDT, 2 minutes before
KSZ097-101-MOZ077>080-088>091-093>095-101>104-090645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1054 PM CDT MON JUN 8 1998

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            SPRINGFIELD       BRANSON
NEOSHO            LAMAR             BOLIVAR           MARSHFIELD
OZARK

...SEVERE THUNDERSTORM WATCH UNTIL 4AM...

LOW PRESSURE OVER EASTERN KANSAS WAS PRODUCING A LINE OF STRONG TO
SEVERE THUNDERSTORMS OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.
AS A RESULT THE WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 4AM...TUESDAY MORNING...FOR A PORTION OF EXTREME
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

THE MAIN THREAT FROM THESE STORMS WILL BE BRIEF HEAVY RAIN AND
DAMAGING WINDS.

THE TORNADO WATCH FOR EXTREME SOUTHEAST KANSAS HAS EXPIRED.  COUNTIES
THAT WERE IN THE TORNADO WERE CRAWFORD...CHEROKEE...BOURBON.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY
Special weather statement, Jun 8, 10:54 PM CDT, 2 minutes before
KSZ097-101-MOZ077>080-088>091-093>095-101>104-090645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1054 PM CDT MON JUN 8 1998

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            SPRINGFIELD       BRANSON
NEOSHO            LAMAR             BOLIVAR           MARSHFIELD
OZARK

...SEVERE THUNDERSTORM WATCH UNTIL 4AM...

LOW PRESSURE OVER EASTERN KANSAS WAS PRODUCING A LINE OF STRONG TO
SEVERE THUNDERSTORMS OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.
AS A RESULT THE WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 4AM...TUESDAY MORNING...FOR A PORTION OF EXTREME
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

THE MAIN THREAT FROM THESE STORMS WILL BE BRIEF HEAVY RAIN AND
DAMAGING WINDS.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY
Special weather statement, Jun 8, 10:54 PM CDT, 2 minutes before
KSZ097-101-MOZ077>080-088>091-093>095-101>104-090645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1054 PM CDT MON JUN 8 1998

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            SPRINGFIELD       BRANSON
NEOSHO            LAMAR             BOLIVAR           MARSHFIELD
OZARK

...SEVERE THUNDERSTORM WATCH UNTIL 4AM...

LOW PRESSURE OVER EASTERN KANSAS WAS PRODUCING A LINE OF STRONG TO
SEVERE THUNDERSTORMS OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.
AS A RESULT THE WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 4AM...TUESDAY MORNING...FOR A PORTION OF EXTREME
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

THE MAIN THREAT FROM THESE STORMS WILL BE BRIEF HEAVY RAIN AND
DAMAGING WINDS.

THE TORNADO WATCH FOR EXTREME SOUTHEAST KANSAS HAS EXPIRED.  COUNTIES
THAT WERE IN THE TORNADO WERE CRAWFORD...CHEROKEE...BOURBON.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:59 PM CDTSevere Thunderstorm WarningSGFVernon66 min
Jun 8, 9:33 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper62 min
Jun 8, 9:45 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper50 min
Jun 8, 10:05 PM CDTSevere Thunderstorm WarningSGFSt. Clair65 min
Jun 8, 10:05 PM CDTSevere Thunderstorm WarningSGFDade65 min
Jun 8, 11:55 PM CDTSevere Thunderstorm WarningSGFWebster50 min
Jun 9, 12:22 AM CDTSevere Thunderstorm WarningSGFWright48 min
Jun 9, 12:33 AM CDTFlash Flood WarningSGFCedar, St. Clair, Vernon6 hr
Jun 9, 12:33 AM CDTFlash Flood WarningSGFBenton, Camden, Hickory, Miller, Morgan6 hr
Jun 9, 12:33 AM CDTFlash Flood WarningSGFMaries6 hr
Jun 9, 1:11 AM CDTSevere Thunderstorm WarningSGFJasper, Lawrence34 min
Jun 9, 1:47 AM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence63 min
Jun 9, 1:53 AM CDTSevere Thunderstorm WarningSGFShannon37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.